It is critical to secure the airway and provide respiratory and hemodynamic support. Additional care can include flumazenil for benzodiazepine overdose or naloxone for opioid overdose. However, there is a wide range of clinical presentations for sedative toxicity, and mild-to-moderate cases may be treated differently. It is important for providers to assess respiratory status, neurological status, and cardiac status, and make clinical judgments on patient safety.
Sedative toxicity is a toxidrome involving exposure to one or more sedative medications, which include benzodiazepines, nonbenzodiazepine GABA agonists (zolpidem, zaleplon, eszopiclone; sometimes referred to as the "Z drugs"), barbiturates, melatonin agonists, orexin antagonists, opioids, alcohol, muscle relaxants, antipsychotics, antidepressants, first-generation anticholinergics, and general anesthetic medications. While there are many medications under the sedative umbrella, all act commonly as central nervous system (CNS) depressants.
The major etiologies of sedative toxicity include improper dosing, substance use disorders, and synergistic sedative interactions such as combining alcohol with opioids, benzodiazepines, or other prescription medications. The common mechanism for many CNS sedatives includes GABA agonism (a major inhibitory neurotransmitter) leading to decreased heart rate, blood pressure, temperature, gastrointestinal (GI) motility, and energy. Other sedatives, such as opioids, act on opioid receptors and lead to respiratory depression and analgesia in addition to sedation. Anticholinergic medications, antihistamines, antidepressants, and antipsychotics cause H1 antihistamine antagonism leading to sedation. This is the mechanism of action for over-the-counter sleep aids such as Benadryl and NyQuil.
A common cause of sedative toxicity is substance use disorder, and more specifically polysubstance overdose. Benzodiazepine or Z drug overdose in combination with other substances can lead to severe CNS depression. Opioids and benzodiazepines are the 2 prescription drug classes with the greatest chance of patient overdose. A 2017-2019 study of 60 US emergency departments (EDs) found that 44.9% of unintentional overdoses in patients with substance use disorders were attributed to benzodiazepines, and 37.9% to prescription opioids. Their interaction with each other and with other CNS depressants is especially harmful.
Rates of sedative use disorder have continued to increase over the past several years. The percentages of both tranquilizer / sedative misuse and use disorder were highest in adults aged 18-25 years. See benzodiazepine use disorder and opioid use disorder for more information.
- Chronic pain
- Alcohol dependence
- Opioid dependence
- Other substance use disorders
- Psychiatric illness
- Female sex
- White race